Alert archive / Montana / Wind Chill Warnings in 2020

Wind Chill Warning 2, NWS Great Falls, MT

January 17, 2020

NWS Great Falls, MT issued this wind chill warning at Jan 17, 2020, 8:31 PM MST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 17, 2020, 8:31 PM MST (03:31 UTC)
Expired
Jan 18, 2020, 12:00 PM MST
In force
15 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

859 
WWUS45 KTFX 180331
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
831 PM MST Fri Jan 17 2020

MTZ011-044-045-047-181900-
/O.UPG.KTFX.WC.Y.0001.000000T0000Z-200118T1900Z/
/O.NEW.KTFX.WC.W.0002.200118T0331Z-200118T1900Z/
Hill-Toole-Liberty-Blaine-
Including Havre, Rocky Boy, Rudyard, Shelby, Sunburst, Chester, 
Whitlash, Chinook, Harlem, and Hays
831 PM MST Fri Jan 17 2020

...WIND CHILL WARNING IN EFFECT UNTIL NOON MST SATURDAY...

* WHAT...Dangerously cold wind chills occurring. Wind chills as 
  low as 45 below zero.

* WHERE...Hill, Toole, Liberty and Blaine.

* WHEN...Until noon MST Saturday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you
wear appropriate clothing, a hat, and gloves. 

&&

$$

MTZ009-010-012-013-046-048>051-181900-
/O.CON.KTFX.WC.Y.0001.000000T0000Z-200118T1900Z/
Northern Rocky Mountain Front-Eastern Glacier-Cascade-Chouteau-
Eastern Pondera-Southern Rocky Mountain Front-Eastern Teton-
Judith Basin-Fergus-
Including Logan Pass, Browning, Heart Butte, Cut Bank, 
Great Falls, Cascade, Belt, Kings Hill Pass, Fort Benton, Carter,
Big Sandy, Brady, Conrad, Bynum, Choteau, Augusta, Fairfield, 
Dutton, Raynesford, Stanford, Hobson, Lewistown, Winifred, 
Lewistown Divide, and Grass Range
831 PM MST Fri Jan 17 2020

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON MST
SATURDAY...

* WHAT...Very cold wind chills occurring. Wind chills as low as 
  35 below zero.

* WHERE...Portions of central and north central Montana.

* WHEN...Until noon MST Saturday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

http://www.weather.gov/greatfalls
2 follow-up statements
099 
WWUS45 KTFX 181608
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
908 AM MST Sat Jan 18 2020

MTZ009-012-048-050-051-181715-
/O.CAN.KTFX.WC.Y.0001.000000T0000Z-200118T1900Z/
Northern Rocky Mountain Front-Cascade-
Southern Rocky Mountain Front-Judith Basin-Fergus-
908 AM MST Sat Jan 18 2020

...WIND CHILL ADVISORY IS CANCELLED...

Although cold temperatures will continue to be found through this
morning, winds will remain light and bring minimal reductions in
wind chills. Those venturing outdoors should still wear
appropriate clothing, including a hat and gloves.

$$

MTZ011-044-045-047-181900-
/O.CON.KTFX.WC.W.0002.000000T0000Z-200118T1900Z/
Hill-Toole-Liberty-Blaine-
Including Havre, Rocky Boy, Rudyard, Shelby, Sunburst, Chester, 
Whitlash, Chinook, Harlem, and Hays
908 AM MST Sat Jan 18 2020

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON MST TODAY...

* WHAT...Dangerously cold wind chills occurring. Wind chills as
  low as 45 below zero.

* WHERE...Blaine, Liberty, Toole and Hill.

* WHEN...Until noon MST today.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you
wear appropriate clothing, a hat, and gloves. 

&&

$$

MTZ010-013-046-049-181900-
/O.CON.KTFX.WC.Y.0001.000000T0000Z-200118T1900Z/
Eastern Glacier-Chouteau-Eastern Pondera-Eastern Teton-
Including Cut Bank, Fort Benton, Carter, Big Sandy, Brady, 
Conrad, Fairfield, and Dutton
908 AM MST Sat Jan 18 2020

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY...

* WHAT...Very cold wind chills occurring. Wind chills as low as 
  35 below zero.

* WHERE...Eastern Teton, Eastern Pondera, Eastern Glacier and 
  Chouteau.

* WHEN...Until noon MST today.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

http://www.weather.gov/greatfalls
746 
WWUS45 KTFX 181845
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
1145 AM MST Sat Jan 18 2020

MTZ011-047-182100-
/O.EXP.KTFX.WC.W.0002.000000T0000Z-200118T1900Z/
/O.EXB.KTFX.WC.Y.0001.200118T1900Z-200119T1200Z/
Hill-Blaine-
Including Havre, Rocky Boy, Rudyard, Chinook, Harlem, and Hays
1145 AM MST Sat Jan 18 2020

...WIND CHILL ADVISORY IN EFFECT UNTIL 5 AM MST SUNDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero.

* WHERE...Hill and Blaine.

* WHEN...Until 5 AM MST Sunday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

MTZ044-045-181945-
/O.EXP.KTFX.WC.W.0002.000000T0000Z-200118T1900Z/
Toole-Liberty-
Including Shelby, Sunburst, Chester, and Whitlash
1145 AM MST Sat Jan 18 2020

...WIND CHILL WARNING WILL EXPIRE AT NOON MST TODAY...

Very cold wind chills are no longer expected.

$$

MTZ010-013-046-049-181945-
/O.EXP.KTFX.WC.Y.0001.000000T0000Z-200118T1900Z/
Eastern Glacier-Chouteau-Eastern Pondera-Eastern Teton-
Including Cut Bank, Fort Benton, Carter, Big Sandy, Brady, 
Conrad, Fairfield, and Dutton
1145 AM MST Sat Jan 18 2020

...WIND CHILL ADVISORY WILL EXPIRE AT NOON MST TODAY...

Very cold wind chills are no longer expected.

$$

http://www.weather.gov/greatfalls

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this wind chill warning went out at Jan 17, 4:35 PM MST, 3 hours 56 minutes earlier.

Area forecast discussion, Jan 17, 4:35 PM MST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
435 PM MST Fri Jan 17 2020

.SYNOPSIS...
An upper level ridge of high pressure will slowly build over the
region over the next few days. Expect another cold night tonight,
especially over North Central MT and in the higher valleys of
Southwest MT. There will be a chance for snow on Saturday night in
the Havre area, as an upper level disturbance moves through. On
Sunday, warmer air will start to move into the region, with
afternoon highs possibly above normal or portions of Central and
Southwest MT.

&&

.DISCUSSION...
Tonight through Sunday...Most of the snow has diminished over
Southwest MT, thus the winter weather advisory has been cancelled
for that region. Over North Central MT, very cold temperatures
will continue, along with breezy winds. Thus the wind chill
advisory has been extended until Noon on Saturday over North
Central MT. With clearing skies tonight in Southwest MT, some
higher valleys could also get very cold. The next upper level
disturbance moves through mostly the Havre area on Saturday night
and into Sunday morning. Some light snow is possible in this
region. Overall, most snow accumulations will be less than one
half inch. On Sunday, warmer air will try to push northward into
North Central MT. The warm air is forecast to move to just north
of Great Falls by late Sunday afternoon. However, sometimes the
warm air does not move in quite as fast, thus some adjustments are
possible to the high temperatures for Sunday.

Monday through Friday...The warm air is forecast to continue to
move northward on Monday, reaching the Havre area by late in the
day. With fairly strong winds developing on Monday night over
North Central MT, warmer air should be able to move into all areas
of the region by Tuesday. Temperatures could be near 10 degrees
above normal by early next week over portions of the region. It
could also be windy at times Monday into Tuesday in the
Browning/Cut Bank areas. The main weather event for next week
will be Tuesday night into Wednesday, and mostly over Southwest
MT, as a storm system to our south moves through the region.
Southwest MT will be on the northern fringes of that system, so I
am not expecting a significant snowfall for this event at this
time. Generally above normal temperatures will continue for the
2nd half of next week as a northerly flow aloft develops over the
region. Brusda

&&

.AVIATION...
Updated 435 PM MST Fri Jan 17 2020 (18/00Z TAF Period)

VFR conditions are generally expected across the forecast area for
much of this 24-hr period, unless otherwise mentioned. A high
pressure ridge will gradually move into the area, but areas of mid
and high cloudiness will move through the ridge. Patchy fog may
develop in some low-lying areas, but confidence is low that it will
directly impact any of the terminals. Weak disturbances moving
through the ridge will also bring areas of mountain snow mainly
after 06Z, and some of these showers may impact the KWYS terminal
area with periods of MVFR conditions. Coulston

&&

.HYDROLOGY...
The flood warning will continue for the city of Choteau until
further notice. Flooding from Spring Creek continues to impact
portions of the city. Temperatures should go above freezing in this
area on Sunday, but it will take some time after temperatures go
above freezing for the ice jam to break up.

Ice jams have also developed on portions of the Missouri River, from
the city of Great Falls, to the James Kipp Campground in Fergus
county. No flooding has developed from these ice jams as of now, but
with temperatures below freezing, the ice jam potential will
continue for the next several days.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF -12  14   8  38 /   0   0   0   0
CTB -21   7   2  34 /   0   0   0   0
HLN   9  31  19  39 /   0   0   0   0
BZN   6  33  17  39 /   0   0   0   0
WYS -10  22   7  29 /  30  30  20   0
DLN  11  29  15  34 /   0   0   0   0
HVR -18   1  -6  18 /   0   0  30   0
LWT -12  19   8  38 /   0   0  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory until noon MST Saturday Blaine...Cascade...
Chouteau...Eastern Glacier...Eastern Pondera...Eastern Teton...
Fergus...Hill...Judith Basin...Liberty...Northern Rocky Mountain
Front...Southern Rocky Mountain Front...Toole.

&&

http://www.weather.gov/greatfalls

Nearby

Wind Chill Warnings in Montana, 2020Every wind chill warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.